MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE PRELOADED SPHINCTEROTOME V

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE PRELOADED SPHINCTEROTOME V
Model Number KD-V631M-07201S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/06/2022
Type of Reportable Event Malfunction
Event or Problem Description
A user facility reported to olympus that during an endoscopic retrograde cholangiopancreatogram procedure, the wire broke.There was no patient injury, associated with the problem, reported to olympus.
 
Additional Manufacturer Narrative
The suspect device was returned to olympus, however, an evaluation has not been completed at this time.The investigation is ongoing and the root cause of the reported event cannot be determined at this time.If additional information becomes available, this report will be supplemented accordingly.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the device evaluation and the legal manufacturer's final investigation.The device evaluation confirmed the reported device problem.Visual inspection revealed that the distal end of the guidewire, where the cutting wire was located, was damaged and detached.The distal end of the guidewire was examined under a microscope and the cutting wire was found to be completely detached from the plastic portion of the distal end.The coated portion of the cutting wire was not torn, and no parts of it were missing.However, the cutting wire exhibited burn/char marks consistent with its use.The coated portion of the cutting wire was also inspected, and the evaluators did not observe any damage/missing portions.However, a kink was located near the v marking.The handle was also inspected, and cracks were found.Functional tests could not be performed on the device as the cutting wire on the distal end of the guidewire was damaged.A review of the device history record (dhr) found no deviations that could have caused or contributed to the reported device problem.A definitive root cause for the reported product problem was not established.However, it was probable that the issue occurred according to the following mechanism: the cutting wire was pulled tightly when the distal end of the tube had not adequately deflected.As a result, a tensile load was applied to the press fitted area of the distal tip.This caused the distal tip to detach from the tube.The occurrence of the reported incident can be prevented by adhering to the instructions for use (ifu), which state the following: ¿do not use excessive force to bend the distal end of the sphincterotome.This could damage the cutting wire.Do not stretch the cutting wire too tightly.This could damage the sphincterotome.Since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct and/or damage of the endoscope could result.Do not insert the instrument into the endoscope when the cutting wire is tightened.Doing so may extend the distal end of the insertion portion from the endoscope tip abruptly.This could cause patient injury, such as perforations, bleeding, or mucous membrane damage.It could also damage the endoscope and/or sphincterotome.Do not withdraw the instrument from the endoscope while the cutting wire is tightened.This could damage the endoscope or instrument." olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE PRELOADED SPHINCTEROTOME V
Common Device Name
SINGLE USE PRELOADED SPHINCTEROTOME
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key14287779
Report Number8010047-2022-07607
Device Sequence Number11152921
Product Code KNS
UDI-Device Identifier04953170403163
UDI-Public04953170403163
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K122505
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-V631M-07201S
Device Lot Number15V
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/28/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/06/2022
Supplement Date Received by Manufacturer06/29/2022
Initial Report FDA Received Date05/05/2022
Supplement Report FDA Received Date07/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/12/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown